Why cold cures are a waste of money
Right now, I have a streaming cold. Nice eh? Back in the day I would have spent £3.85 on a pack of those branded ‘Cold and flu’ drinks sachets, but now I’m better at reading the labels…
What do you get in a sachet of this stuff? The most likely combination is:
- 500mg paracetamol (up to 1000mg in some)
- 1 shot of decongestant
- 20mg caffeine
- sugars or sweeteners
- possibly some Vitamin C
It works out at between 32p and 40p per sachet. You don’t need the colouring or flavouring, or the sweeteners. Adding hot water to Vitamin C largely destroys it, so there’s no point having it in there either.
So that leaves us with paracetamol, decongestant, and caffeine.
- You can usually get three packets of paracetamol 500mg tablets for £1 in your local pound shop, each containing 16 tabs. That’s 48 tablets in total, or 2p per tablet.
- You can buy generic or chemist own-brand decongestant tablets from £1.69 for 12, or 14p per tab.
- 20mg of caffeine is what you’d find in a small cup of black or green tea, or half a very small cup of coffee.
Which makes my equally effective cold cure drink:
- a nice cup of tea, plus an unbranded paracetamol and a generic decongestant tablet
That’s about 18p – including the teabag, and no nasty e-numbers or sickly flavourings.
Safety first though. As with the commercial version, do not exceed the stated safe daily amount of paracetamol (it will be clearly stated on the packet). Also, if you have any health conditions or are taking any medication, read the information leaflet that comes with decongestants, in case there are any warnings you should be aware of.
Other things you can do
Sadly, there is no cure for the common cold. But you can do yourself a favour and make yourself a lot more comfortable. For example, you could:
- Inhale steam (use warm, not boiling water)
- Have hot drinks
- Keep warm
- Go to bed early
Taking high doses of Vitamin C may also slightly lessen the severity of the symptoms in some people, but as mentioned earlier, don’t add it to hot drinks. You might also need some plain (not medicated) lip balm if you get chapped lips, and some extra moisturiser on your nose.
If they do ever come up with a genuine cure though, I’ll be first in the queue. Whatever the price tag. What about you?
Great post, but you’re missing a trick – Morrisons & Sainsburys sell 12 packs of their own brand decongestants (12.8mg Phenylephrine) for 69p/49p a pack, so you could actually make your own remedy yet cheaper.
For the ‘night-time’ cold treatment savings, buy generic chlorphenamine (piriton) tablets and take with your paracetamol and decongestant (omit the caffeine if you actually want to sleep!) and there you have your night-time product that you would otherwise be charged a fortune for!
A drippy nosed Jessica x
I never use flu and cold as I know they are only made to make money. I do enjoy a lemsip and I definitely feel a bit better after on but apart from that I just have paracetamol now and again and sleep as much as possible. Stuff like buttercup syrup has no medicinal benefits at all its just a placebo
The Thrifty Magpies Nest
I’m currently on ASDA own brand decongestant and it seems to be working.
You’re right on the money about the sweeteners and all that in Lemsip and similar products. We’re all better off just having a cup of tea with the tablets 🙂
Hi Jessica – thanks for the supermarket tip. Turns out Tesco has an all in one (paracetamol, caffeine and decongestant) that’s 16 capsules for 65p. They’re taken 2 at a time so that’s 8p a go. Not too shabby 🙂
Hi Jenni – funnily enough it’s not the ‘active ingredients’ that do much in most cough syrups, it’s the syrup itself that can be soothing. That’s easily made by warming equal volumes of sugar and water together, or having a spoonful of honey. Boiled sweets can help a bit too. Not great for teeth though…
Hi Mrs D – nice to meet you. Any excuse for a lovely cup of tea!
Instead of waiting until you have a cold and then treating it try taking vitamin D3 as a preventative. I’ve been doing this and have so far this year managed to avoid a cold. Last year I got one just afet i started taking the supplement early in the winter but that may be because it takes a few weeks to build up the immunity. During the rest of the winter I was OK.
BTW I wouldn’t discount the placebo effect of something like buttercup syrup.
Hi Barbara, have never heard of D3 being used as cold prevention but would be interested to see the results of a large scale randomised controlled clinical trial.
Comments are closed.